Minnesota, 2014Winter Weather in Minnesota, November 15, 2014
November 15, 2014 · NWS FSD · 8 events in 8 counties and zones
Widespread snow spread over southwest Minnesota fom the west from the predawn hours through the morning of November 15th, and continued through the afternoon and into the evening of the same day. Accumulations, generally over a 14 to 18 hour period, varied from 3 to 8 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread snow spread over southwest Minnesota fom the west from the predawn hours through the morning of November 15th, and continued through the afternoon and into the evening of the same day. Accumulations, generally over a 14 to 18 hour period, varied from 3 to 8 inches. The snow was accompanied by relatively light winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 14, 10:48 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Nov 14, 10:48 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CST FRI NOV 14 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 335 PM CST FRI NOV 14 2014
SNOWFALL FOR LATE TONIGHT AND SATURDAY STILL ON TARGET AND SEE NO
REASON TO MAKE ANY MAJOR CHANGES TO THE GOING FORECAST. STRONG LIFT
AND MOISTURE ADVECTION IN THE DENDRITIC LAYER...WHICH IS STILL
AVERAGING ABOUT 150 TO 200 MB DEEP ACROSS THE AREA...INCREASE
QUICKLY AFTER 6Z TONIGHT AND SPREADS EAST TOWARDS INTERSTATE 29 BY
ABOUT SUNRISE. STILL LOOKS LIKE THE BEST SNOWFALL RATES WILL BE FROM
ABOUT 8 AM TO 4 PM FOR AREAS ALONG AND SOUTH OF INTERSTATE 90. WE
WILL ALSO SEE A PERIOD WITH FAIRLY LIGHT WINDS SO WITH A DEEP
DENDRITIC LAYER AND THESE LIGHT WINDS SOME FAIRLY HIGH SNOW RATIOS
WILL BE LIKELY. FOR NOW AIMING FOR ABOUT 16 OR 17:1. THE UPPER LEVEL
WAVE BEGINS TO COLLAPSE TO THE SOUTHEAST OF THE AREA DURING THE
EVENING SO SUSPECT THAT THE SNOW WILL DISSIPATE PRETTY QUICKLY AFTER
SUNSET. OVERALL...BY LATE EVENING LOOKING AT ABOUT 2 TO 3 INCHES
FROM HURON TO BROOKINGS AND 3 TO 5 INCHES TO THE SOUTH OF THIS AREA.
HAVE ADDED SOME LATE AFTERNOON AND EARLY EVENING BLOWING SNOW IN THE
WESTERN CWA AS GUSTS COULD APPROACH 30 MPH AT TIMES.
AS FOR TEMPERATURES...SOUTHERLY FLOW WILL INCREASE THROUGH THE NIGHT
AS WILL CLOUD COVER SO LOWS WILL BE LESS COLD THAN THIS MORNING.
AIMING FOR MAINLY 10 TO 15 ABOVE WITH GRADUALLY RISING TEMPERATURES
THROUGH THE NIGHT. SLIGHTLY COLDER READINGS IN SOUTHWEST MINNESOTA
WHERE CLOUDS AND WINDS WILL BE SLOWEST TO INCREASE. HIGHS AGAIN IN
THE 20S ON SATURDAY WITH GRADUALLY FALLING TEMPERATURES WEST OF
INTERSTATE 29 IN THE AFTERNOON.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 335 PM CST FRI NOV 14 2014
THE UPPER LEVEL WAVE WILL QUICKLY MOVE EAST ON SATURDAY EVENING.
SNOW IS EXPECTED TO END BY MIDNIGHT IN NW IA AND SW MN. AS
MENTIONED ABOVE...WINDS WILL INCREASE ONCE THE SNOW ENDS BUT
SHOULD DIMINISH TO AROUND 10 MPH AFTER MIDNIGHT WHICH SHOULD END
ANY BLOWING SNOW THREAT FOR THE NIGHT. SKIES WILL CLEAR OVERNIGHT
AND WITH DECREASING WINDS...LOWS WILL FALL INTO THE SINGLE DIGITS
ABOVE ZERO.
ON SUNDAY...A STRONG ARCTIC FRONT WILL MOVE SOUTH DURING THE DAY.
AHEAD OF THE FRONT...SOMEWHAT WARMER AIR WILL MOVE INTO SOUTHERN
SD. WITH WEST WINDS AHEAD OF THE FRONT...THERE WILL BE SOME
ENHANCED MIXING. AS THE FRONT MOVES THROUGH DURING THE AFTERNOON...
MIXING WILL BE MAXIMIZED AND WITH 925 MB FROM -5 TO -10C WHICH
WOULD MIX INTO THE MID TO UPPER 20S IN THE MISSOURI RIVER VALLEY.
THE WARM AIR WILL NOT GET NORTH OF I90 AND EAST OF I29 SO HIGHS
WILL BE IN THE UPPER TEENS TO LOWER 20S. AFTER THE FRONT MOVES
THROUGH...WINDS WILL RAPIDLY INCREASE TO 20 TO 30 MPH WITH GUSTS
AROUND 35 MPH DURING THE LATE AFTERNOON AND EVENING. THIS WILL
PRODUCE BLOWING SNOW...ESPECIALLY IN OPEN AREAS WHICH MAY REDUCE
VISIBILITIES TO LESS THAN A MILE...AND PERHAPS LESS THAN A HALF
MILE...AT TIMES. DEPENDING UPON THE AMOUNT OF SNOW AND IF WINDS
ARE STRONGER THAN FORECAST...AN ADVISORY MAY NEEDED FOR PORTIONS
OF THE FORECAST AREA LATE SUNDAY AFTERNOON AND EVENING.
WINDS ONLY SUBSIDE TO 10 TO 20 MPH LATER ON SUNDAY NIGHT. BEFORE
MIDNIGHT...THE BOUNDARY LAYER WILL BE AT TEMPERATURES FAVORABLE
FOR DENDRITES SO IF ANY CLOUDS FORM...FLURRIES ARE POSSIBLE. WITH
THE WINDS AND CLOUDS AROUND...LOWS WILL BE IN THE SINGLE DIGITS
ABOVE ZERO WITH WIND CHILLS FROM 5 BELOW TO 15 BELOW. ON
MONDAY...WINDS WILL AGAIN PICK UP DURING THE MORNING...ESPECIALLY
EAST OF THE JAMES RIVER...WITH GUSTS OVER 30 MPH BY THE AFTERNOON
IN SOUTHWEST MINNESOTA. WILL LIKELY SEE MORE BLOWING SNOW FROM
LATE MORNING INTO THE AFTERNOON. WITH COLD AIR CONTINUING TO
ADVECT SOUTH...HIGHS WILL GENERALLY BE FROM 10 ALONG HIGHWAY 14 IN
SD AND MN...TO MID TEENS NEAR HIGHWAY 20. WITH THE WINDS...WIND
CHILLS REMAIN BELOW ZERO MOST OF THE DAY. WINDS WILL GRADUALLY
DIMINISH FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING
ON MONDAY. THAT WILL END ANY BLOWING SNOW BY SUNSET. WHILE WINDS
WILL BE LIGHTER...THERE SHOULD BE ENOUGH WIND TO KEEP LOWS CLOSER
TO ZERO...ALTHOUGH A FEW PLACES WILL FALL BELOW ZERO PRIMARILY
NORTH OF I90.
IN THE EXTENDED...THERE WILL BE A VERY SLOW WARMING TREND THROUGH
THE REMAINDER OF THE WEEK. TUESDAY WILL ONLY BE A FEW DEGREES
WARMER WITH TEENS EAST OF I29 WITH 20S IN THE MISSOURI AND JAMES
RIVER VALLEYS. BY FRIDAY...LOOKING AT HIGHS IN THE 20S AND 30S
WITH THE MISSOURI VALLEY HAVING THE POSSIBILITY OF GETTING ABOVE
FREEZING.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1048 PM CST FRI NOV 14 2014
THROUGH 15Z CEILINGS AND VISIBILITIES WILL LOWER FROM THE WEST
FROM VFR TO AROUND 1K FEET AND BELOW 3SM IN SNOW. FROM 15/20Z TO
16/06Z CONDITIONS WILL IMPROVE SLOWLY FROM THE WEST TO CEILINGS
2-3K FEET AND VISIBILITY GREATER THAN 5SM AS SNOW ENDS. WEST OF A
BKX/FSD/SUX LINE...SKIES WILL CLEAR FROM THE WEST 16/00Z-06Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
SDZ054>056-060>062-065>071.
WINTER WEATHER ADVISORY UNTIL 3 PM CST SATURDAY FOR SDZ050-052-
053-057>059-063-064.
MN...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
MNZ080-081-089-090-097-098.
IA...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
IAZ001>003-012>014-020>022-031-032.
NE...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
NEZ013-014.
&&
SHORT TERM...08
LONG TERM...SCHUMACHER
AVIATION...Hazardous weather outlook, Nov 14, 4:23 AM CST, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CST FRI NOV 14 2014
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-151030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
423 AM CST FRI NOV 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA AND THE
WESTERN JAMES RIVER VALLEY AFTER MIDNIGHT TONIGHT...WITH 1 TO 2
INCHES OF ACCUMULATIONS POSSIBLE BY VERY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL SPREAD EASTWARD DURING THE DAY ON SATURDAY WITH 2 TO 5
INCHES OF ACCUMULATION POSSIBLE ACROSS THE ENTIRE AREA BY EARLY
SATURDAY EVENING. NORTHWESTERLY WINDS ARE THEN EXPECTED TO PICK UP
ON SUNDAY AND MONDAY WITH AREAS OF BLOWING SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Rock
- When
- November 15, 4:00 AM CST to 8:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 4 to 7 inches, including 6.5 inches at Luverne.
Winter Weather, Pipestone
- When
- November 15, 5:00 AM CST to 8:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated 3 to 7 inches, including 6.2 inches 1 mile north northwest of Pipestone.
Winter Weather, Nobles
- When
- November 15, 5:00 AM CST to 8:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated 3 to 7 inches.
Winter Weather, Murray
- When
- November 15, 5:00 AM CST to 8:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 3.5 inches 4 miles north of Currie.
Winter Weather, Jackson
- When
- November 15, 5:00 AM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated 4 to 8 inches.
Winter Weather, Cottonwood
- When
- November 15, 5:00 AM CST to 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches.
Winter Weather, Lincoln
- When
- November 15, 5:00 AM CST to 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 3.5 inches at Tyler.
Winter Weather, Lyon
- When
- November 15, 5:00 AM CST to 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 2.5 inches near Tracy.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Oregon, November 15 to 18, 20141 death · 1 event
- Wildfire in Georgia, November 15 to 21, 2014$33,000 · 4 events
- Winter Weather in South Dakota, November 15, 201424 events
- High Wind and Strong Wind in California, November 15 to 17, 2014$25,000 · 66 kt wind · 4 events
- Winter Weather in Iowa, November 15, 201421 events
- Heavy Snow in New Mexico, November 15 to 16, 201415 events
- Winter Weather in Iowa, November 15, 201411 events
- Winter Weather in Illinois, November 15, 20148 events
- Winter Weather in Nebraska, November 15, 20142 events
- Heavy Snow in Kansas, November 15 to 16, 20142 events
- Winter Weather in Missouri, November 15, 20142 events
- Heavy Snow in Iowa, November 15 to 16, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549274, 549276, 549279, 549280, 549282, 549283, 549285, 549287.